Alert archive / Michigan / Tornado Warnings in 1999
Tornado Warning 2, NWS Detroit, MI
NWS Detroit, MI issued this tornado warning at May 6, 1999, 5:17 PM EDT for Huron County, Michigan. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 1999, 5:17 PM EDT (21:17 UTC)
- Expired
- May 6, 1999, 6:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Huron County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:30 PM EDT | Thunderstorm Wind 52 | Bad Axe, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS01 KDTX 062118 RRA TORDTX MIC063-062200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 517 PM EDT THU MAY 6 1999 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * TORNADO WARNING FOR... HURON COUNTY IN SOUTHEASTERN LOWER MICHIGAN * UNTIL 600 PM EDT * AT 515 PM EDT...SPOTTERS REPORTED A TORNADO 11 MILES SOUTHWEST OF BAD AXE...MOVING NORTHEAST AT 45 MPH. REPORTS OF TORNADOES HAVE BEEN RECEIVED FROM THE KINGSTON AND CLIFFORD AREAS. * THE TORNADO IS EXPECTED TO BE NEAR... BAD AXE BY 530 PM EDT KINDE BY 540 PM EDT PORT AUSTIN BY 545 PM EDT PORT HOPE BY 550 PM EDT DO NOT USE YOUR CAR TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT. ZOLTOWSKI &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at May 6, 4:00 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 6, 4:00 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 400 PM EDT THU MAY 6 1999 MAIN FORECAST CONCERNS THIS PERIOD REVOLVE AROUND THUNDERSTORM ACTIVITY EARLY...THEN TIMING AND POTENTIAL FOR PRECIPITATION THROUGH SATURDAY. CONCERN FOR EARLY THIS EVENING THROUGH AROUND 00Z IS POTENTIAL FOR STRONG THUNDERSTORMS. FORECAST AREA IS IN LEFT EXIT REGION OF 250MB 90 TO 100 KT JET AT 00Z. IN ADDITION WITH TEMPERATURES REACHING TO AROUND 75 CAPES REACH AROUND 1000 J/KG...WITH A COLD CORE ALOFT AT 500 MB OF -16 TO -20 C. AFTER 00Z THE BOUNDARY PASSES EAST WITH A FAIRLY SHARP DECREASING DEWPOINT GRADIENT AND CLEARING AREA TO FOLLOW...AS DRY SLOT PUNCHES NORTHEAST. ETA HAS INITIALIZED WELL ON DEWPOINT GRADIENT AS WELL AS JET STRUCTURE...AND HAS HANDLED POSITION OF FEATURES AT 18Z WELL...SO WILL FAVOR IT FOR THIS PERIOD. FOR TONIGHT...WITH THE DRY POCKET AND MUCH LOWER DEWPOINTS MOVING NORTHEAST INTO FORECAST AREA AND STABILIZATION FOLLOWING BOUNDARY...WILL ALLOW FOR CLEARING SKIES AFTER EVENING SHOWERS AND STORMS. FOR FRIDAY...SHORT WAVE ENERGY RIDES NORTH THROUGH THE FLOW...WITH LITTLE MOISTURE TO DEVELOP MUCH IN THE WAY OF CLOUDS. ONE FACTOR THAT COULD INDUCE INSTABILITY SHOWERS IS THE COLD CORE ALOFT AT 500 MB OF ABOUT -20 C DURING THE DAY TIME. WITH SUFFICIENT HEATING EARLY IN THE DAY GENERATING 400 TO 500 J/KG OF CAPE AT 18Z. BEST FORCING WILL BE THROUGH EARLY AFTERNOON...WITH BEST LIFT TO THE NORTHEAST BY 00Z. FOR FRIDAY NIGHT...BEST ENERGY REMAINS TO THE SOUTHEAST...AND TO THE WEST WITH THE LOW. MOISTURE IS ALSO FAIRLY LIMITED. SATURDAY...UPPER LOW MOVES INTO THE LOWER PENINSULA WITH ANOTHER COLD CORE AT 500 MB OF ABOUT -18 C. NOT MUCH FORCING WITH THIS PASSAGE...BUT COULD SEE SOME INSTABILITY DIURNALLY INDUCED SHOWERS. WILL GENERALLY STAY CLOSE FWC TEMPERATURE REGIME. .DTX...NONE. STRUBLE
In the hours before
Special weather statement, May 6, 11:20 AM EDT, 5 hours 57 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-080000- SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1120 AM EDT THU MAY 6 1999 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS SOUTHEAST LOWER MICHIGAN. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE AND SPOTTER ACTIVATION WILL NOT BE NEEDED. THE AIRMASS OVER SOUTHEAST LOWER MICHIGAN WILL BE MARGINALLY UNSTABLE THIS AFTERNOON AND MOSITURE WILL BE QUITE LIMITED. ENOUGH INSTABILITY EXISTS TO WARRANT THE MENTION OF ISOLATED THUNDERSTORMS IN THE FORECAST. THE THUNDERSTORMS MAY PRODUCE WIND GUSTS TO NEAR 40 MPH AND SMALL HAIL. THE THUNDERSTORMS WILL MOVE TO THE NORTH AROUND 45 MILES AN HOUR. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR LATER UPDATES FROM THE NATIONAL WEATHER SERVICE. KEYES
Special weather statement, May 6, 11:45 AM EDT, 5 hours 32 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-071200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1145 AM EDT THU MAY 6 1999 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST MICHIGAN. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE AND SPOTTER ACTIVATION MAY BE NEEDED. A COLD FRONT OUT ON LAKE MICHIGAN WILL COMBINE WITH WARM AND UNSTABLE AIR OVER LOWER MICHIGAN TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE AND CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH... HAIL TO 1 INCH... AND ISOLATED TORNADOS. THE THUNDERSTORMS WILL MOVE TO THE NORTH AT 40 MILES AN HOUR. THE SEVERE THUNDERSTORMS SHOULD BE CONFINED TO MAINLY SOUTH OF INTERSTATE 69. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR LATER UPDATES FROM THE NATIONAL WEATHER SERVICE. KEYES
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 4:48 PM EDT | Tornado Warning | DTX | Sanilac, Tuscola | 42 min |
Nearby
Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.